Pong-pong seeds come from Cerbera odollam, a tree that grows in wet marshy areas in parts of India and southeast Asia. They can be used to make all sorts of knickknacks—vases, plant holders, faucet handles—or on their own as ornamental objects. They are widely available for purchase online, including from eBay and multiple merchants with sites in Thailand. They are quite decorative. They are also quite deadly.
Just how deadly can be gleaned from the tree's alternate name—the suicide tree. Ingesting the small white kernel inside the seed's fibrous shell is a common method of self-destruction, and is associated with about 50 reported deaths a year in India, especially in Kerala. Pong-pong seeds are also used there as a homicidal poison, usually by mixing pieces of the kernel into spicy dishes to hide its bitterness.
The kernel of the pong-pong seed contains high concentrations of cardiac glycosides—cerberin, cerberoside, neriifolin—that have actions similar to digoxin. They inhibit the Na+-K+-ATPase pump, impairing the exchange of sodium and potassium across the myocardial cell membrane during cardiac repolarization. The result increases irritability of the atria and ventricles, decreases conduction through the AV node, and increases extracellular potassium.
Until recently, pong-pong poisoning was virtually unknown in the United States, and most emergency physicians are still not aware that these attractive seeds can kill, but the lethal dose for an adult is as little as one kernel. Now that the internet can bring the world's toxins to one's doorstep, we are starting to see some cases.
Cardiac Toxicity from Intentional Ingestion of Pong-Pong Seeds (Cerbera odollam)
Wermuth ME, Vohra R, et al.
J Emerg Med
2018 June 22 (Epub ahead of print)
The authors present six cases, including three deaths, involving suicidal ingestion of pong-pong seeds. The cases were reported to poison centers in Indiana (one case,) Tennessee (three), and California (two). All patients presented with vomiting as the initial symptom, which began three to 15 hours after ingestion. Five of the six patients developed bradycardia with pulse rates less than 40 beats per minute. Four of six had hyperkalemia (>5.0 meq/L), and measured serum digoxin levels in the fatal cases were 1.3 ng/mL or higher.
The three fatal cases developed a variety of cardiac arrhythmias and ECG changes including sinus bradycardia, ectopic atrial tachycardia with 2:1 conduction block, atrial fibrillation with slow ventricular response (60/minute), and nonspecific ST-T wave changes. Unfortunately, the paper provides limited data about the three survivors.
The patients who died had been treated with digoxin immune FAB, each receiving 10-20 vials (400-800 mg.) None of the survivors received FAB. One patient received lipid emulsion therapy (20%, 100-ml bolus) but ultimately died.
The authors touched on some important points about poisoning from pong-pong seeds and non-digoxin cardiac glycosides:
- Cross-reactivity between digoxin and other cardiac glycosides found in plants such as C. odollam is incomplete, so a measurable digoxin level is a marker of exposure but does not seem to indicate severity or prognosis. A negative digoxin level does not rule out ingestion of pong-pong seeds.
- Digoxin immune FAB is not a magic bullet in these cases; it was given to all three patients who died. Not enough data are available to determine whether the antidote may be beneficial in selected patients. I could not find any cases in which FAB convincingly improved clinical outcome.
- There are theoretical reasons to believe lipid rescue therapy might be efficacious in pong-pong seed poisoning, but the death of the one patient in this series who received lipids shows that this too is not a magic bullet.
- No effective antidote for pong-pong seed ingestion seems to exist, but venoarterial extracorporeal membrane oxygenation (ECMO) may be a reasonable intervention in severely ill patients when available.
Two other papers were published this year about C. odollam poisoning. Fok, et al., from Edinburgh described a 49-year-old woman who presented to the hospital multiple times after repeated ingestion of pong-pong seeds. (Clin Toxicol 2018;56:304.) She received 13 vials of digoxin-specific FAB fragments and insulin/dextrose infusions because of hyperkalemia (peak potassium level=7.1 mmol/L) without much effect. Apparently, the patient's vomiting and hyperkalemia persisted for five days before abating. The authors noted that potassium-lowering treatment in cardiac glycoside toxicity has not been proven to improve clinical outcomes and that the efficacy of these measures is unknown.
Menezes, et al., reviewed C. odollam toxicity in 50 patients from India admitted to the hospital after pong-pong seed ingestion, finding that about half had thrombocytopenia. (J Forensic Leg Med 2018;58:113.) This is a finding that has been reported occasionally in association with digoxin toxicity. The evidence about whether the decreased platelet count is caused by bone marrow suppression and decreased production or increased peripheral consumption is inconsistent.
If a patient presents with signs and symptoms of digoxin toxicity but the digoxin level is surprisingly low or negative, consider cardiac glycoside exposure from a variety of plants, including C. odollam. Ask the patient about products that may have been purchased online. Realize that digoxin-specific FAB fragments may not be effective, and, most importantly, consult the local poison information center for advice and support.Copyright © 2018 Wolters Kluwer Health, Inc. All rights reserved.